Alert archive / Hawaii / Special Marine Warnings in 2021
Special Marine Warning 21, NWS Honolulu, HI
NWS Honolulu, HI issued this special marine warning at Feb 8, 2021, 6:44 PM HST. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 8, 2021, 6:44 PM HST (04:44 UTC)
- Expired
- Feb 8, 2021, 7:52 PM HST
- In force
- 68 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Molokai radar (PHMO), 6 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 4.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
134
WHHW50 PHFO 090444
SMWHFO
PHZ115>118-120-090615-
/O.NEW.PHFO.MA.W.0021.210209T0444Z-210209T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Honolulu HI
644 PM HST Mon Feb 8 2021
The National Weather Service in Honolulu has issued a
* Special Marine Warning for...
Kaiwi Channel...
Maui County Leeward Waters...
Maui County Windward Waters...
Oahu Leeward Waters...
Pailolo Channel...
* Until 815 PM HST.
* At 642 PM HST, a front was located along a line extending from 18
nm north of FAD Buoy O to 7 nm west of Laau Point to 29 nm
southwest of FAD Buoy BO, moving southeast at 25 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Laau Point, Cape Halawa, Kalaupapa, Shipwreck Beach, Ilio Point,
FAD Buoy BO, FAD Buoy K and FAD Buoy O.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
&&
LAT...LON 2180 15651 2161 15622 2157 15604 2100 15654
2104 15660 2100 15667 2085 15668 2069 15694
2045 15758 2059 15774 2063 15819 2072 15844
2098 15870 2117 15824 2123 15796 2123 15763
2145 15743 2188 15690
TIME...MOT...LOC 0442Z 306DEG 25KT 2160 15700 2115 15744 2085 15856
HAIL...0.00IN
WIND...>34KTS
$$
Houston1 follow-up statement
538
FZHW70 PHFO 090552
MWSHFO
Marine Weather Statement
National Weather Service Honolulu HI
752 PM HST Mon Feb 8 2021
PHZ115>118-120-090601-
/O.CAN.PHFO.MA.W.0021.000000T0000Z-210209T0615Z/
752 PM HST Mon Feb 8 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Kaiwi Channel...
Maui County Leeward Waters...
Maui County Windward Waters...
Oahu Leeward Waters...
Pailolo Channel...
The thunderstorms associated with the front have weakened, and no
longer pose a significant threat to boaters.
LAT...LON 2180 15651 2161 15622 2157 15604 2100 15654
2104 15660 2100 15667 2085 15668 2069 15694
2045 15758 2059 15774 2063 15819 2072 15844
2098 15870 2117 15824 2123 15796 2123 15763
2145 15743 2188 15690
TIME...MOT...LOC 0542Z 306DEG 25KT 2108 15624 2063 15668 2033 15781
$$
HoustonWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this special marine warning went out at Feb 8, 4:04 PM HST, 2 hours 40 minutes earlier.
Area forecast discussion, Feb 8, 4:04 PM HST, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 404 PM HST Mon Feb 8 2021 .SYNOPSIS... A fast-moving cold front will sweep down the island chain through Tuesday, bringing a relatively short period of widespread clouds and showers, and a chance for thunderstorms. Cool and breezy northerly winds will strengthen after the front passes, bringing low clouds and a few showers to northern exposures. Winds will become moderate trade winds Wednesday through Friday, bringing gradually increasing windward showers. Southeast winds may bring a further increase in moisture starting next weekend. && .DISCUSSION... The leading edge of a cold front is seen on satellite imagery to be over the Kauai Channel, and rapidly approaching Oahu as it is moving E near 25 mph. Cloud tops along the relatively narrow (100 mile wide) cloud line have been cooling through the day, with this deeper convection likely forming in response to an approaching pocket of very cold air associated with a mid-level low. As the front moved over Kauai, wind gusts near 30 mph were reported, with a couple of thunderstorms and a brief period of very heavy rain. Elsewhere, a ridge of high pressure is nosing in from the NE over the Big Island while a surface trough lies to the E and SE of the Big Island. Moderate to locally breezy S to SW winds have led to some interior cloudiness on the Big Island, while Maui County and Oahu have been mostly sunny through the day. The leading edge of the cold front has been moving faster than expected, and will reach Oahu shortly, progressing to Maui County and the Big Island overnight, clearing the Big Island by Tuesday night. Associated moisture is expected to stall and pool several hundred miles E of the islands later in the week. The front is expected to bring a relatively short period of widespread clouds and showers to most island areas as it passes, with the very cold aloft dramatically destabilizing the island atmosphere as 500 mb temperatures drop to -18C. This will bring the chance for thunderstorms, with a few already noted in the coastal waters around Kauai today. We can expect wind gusts up to 30 mph or so as the front passes, mainly from the west, but this frontal passage is not expected to be impactful as the last. However, we are currently closely watching a strong thunderstorm in the Kauai Channel. The cold air aloft will lead to a lowering of the freezing level to below 10000', bringing the potential for wintry weather on the Haleakala Summit as well as the Big Island Summits. A Winter Weather Advisory has been issued, with the potential for fairly short-lived impacts to occur early Tuesday, possibly lingering into Tuesday night on the Big Island if moisture is slow to clear. Cool and breezy north to northeasterly winds will strengthen after the front passes, driving dew points into the lower 50's (F), and bringing a renewed chill to the islands. These winds may deliver a few low clouds and light showers to N facing slopes and coasts. Peak wind speeds during the day Tuesday may be strong enough to warrant a Wind Advisory, especially where terrain most accelerates the flow on Maui and the Big Island, and over Lanai. A gradually warming and moistening air mass is expected Wednesday through Saturday, as surface high pressure tracks steadily E along 30N, with the focus for clouds and showers shifting back to the typical windward areas. As the low aloft exits the area to the E, a dramatic warming is expected at 500 mb, supporting a very stable island atmosphere, with limited shower coverage and intensity. Moderate trade winds are expected to veer to the SE through the weekend, with some of the pooled frontal moisture sliding back toward the islands, potentially as early as Friday. Guidance shows moisture increasing further early next week as another mid-level low induces a surface trough over the islands, potentially fueling more widespread showers. && .AVIATION... A cold front currently located near Kauai will pass over the state from northwest to southeast. Heavy showers with isolated thunder and reduced visibility along and ahead of the front have already impacted Kauai this afternoon. They will continue moving towards Oahu by around 02Z followed by Molokai and Lanai around 04z and Maui by around 06Z this evening. The current track of the showers is progressing faster than model data originally suggested, so improved flight conditions and clearing can be expected for Kauai this evening, then for Oahu, Molokai, and Lanai overnight, and eventually Maui tomorrow morning. Mountain obscurations will be a concern as the band of low clouds and showers move through the islands. AIRMET Sierra is posted for tempo mountain obscurations for Kauai and Oahu this afternoon, and may be issued later this evening over Maui County. The front is expected to fade near the Big Island during the day Tuesday. Post-frontal northeasterly winds will be breezy to locally strong beginning tonight and spreading west to east. This could create some low-level turbulence downstream of mountainous terrain. Expecting to issue AIRMET tango for moderate low level turbulence along the southern slopes of the islands at 04Z. && .MARINE... A cold front is currently over the Kauai Channel and is expected to progress over Oahu and Maui County waters tonight and pass over the Big Island tomorrow morning, bringing a chance of thunderstorms and periods showers. Locally strong north winds will fill in behind the front and shift to northeast trade winds tomorrow afternoon. A small craft advisory has been issued for all coastal waters as the front moves down the island chain and elevated seas due to a new northwest swell. Forerunners of the next northwest swell are showing up at the offshore NDBC buoy 51101 in the 20 second energy band with a dominate swell height of 5 feet period 17 seconds out of the north - northwest. This new northwest swell will fill in tonight and peak locally tomorrow afternoon, with surf reaching advisory levels briefly along most north and west facing shores. A High Surf Advisory has been issued for exposed north and west facing shores beginning tomorrow afternoon through tomorrow night. The northwest swell is expected to drop Wednesday through Thursday. Another, even larger northwest swell is expected Friday night, with another reinforcing large northwest swell possible early Sunday. East and south shore surf will remain small through the forecast period. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory from noon Tuesday to 6 AM HST Wednesday for North and West facing shores of Niihau Kauai Oahu and Molokai and for North facing shores of Maui. Winter Weather Advisory until 6 PM HST Tuesday for Haleakala Summit- Big Island Summits. Small Craft Advisory until 6 PM HST Tuesday for all Hawaiian waters. && DISCUSSION...Birchard AVIATION...Vaughn/Foster MARINE...Almanza
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 3:18 PM HST | Winter Weather Advisory | HFO | Hawaii, Kalawao | 24 hr |
| Feb 8, 3:39 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 8, 3:49 PM HST | Small Craft Advisory | HFO | 48 hr | |
| Feb 8, 3:49 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 35 hr |
| Feb 8, 5:16 PM HST | Special Marine Warning | HFO | 89 min | |
| Feb 9, 7:23 AM HST | Areal Flood Advisory | HFO | Hawaii | 5 hr |
Nearby
Special Marine Warnings in Hawaii, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.